Illinois, 2013

Cold in Illinois, December 19, 2013

December 19, 2013 · NWS LOT · 1 event in 1 county or zone

Low temperatures dropped to near the freezing mark at O'Hare Airport on December 19th. An elderly man died at his home due to hypothermia and cold exposure.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low temperatures dropped to near the freezing mark at O'Hare Airport on December 19th. An elderly man died at his home due to hypothermia and cold exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 18, 9:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 18, 9:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
927 PM CST WED DEC 18 2013

.DISCUSSION...
810 PM CST

FOR EVENING UPDATE...

MAIN SHORT TERM FORECAST CONCERNS FOCUS ON TEMPERATURE TRENDS WITH
BREEZY SOUTH WINDS AND WARM ADVECTION...AND CLOUD TRENDS WITH MODEL
FORECASTS CONTINUING TO DEPICT STRATUS DEVELOPMENT OVERNIGHT. HAVE
MADE SOME MINOR CHANGES TO GOING FORECAST TO LOWER MIN TEMPS A BIT
ESPECIALLY ACROSS NORTH CENTRAL IL WHERE THEY/VE FALLEN OFF THIS
EVENING...AND TO REDUCE SKY COVER A BIT UNTIL LATE/TOWARD MORNING.

SURFACE LOW PRESSURE WAS OVER NORTHERN WISCONSIN AT 02Z/8 PM CST IN
ASSOCIATION WITH A QUICK MOVING SHORT WAVE PROPAGATING ACROSS THE
UPPER MISSISSIPPI VALLEY AND NORTHERN LAKES REGION. TIGHT PRESSURE
GRADIENT BETWEEN THIS LOW AND HIGH PRESSURE OVER THE SOUTHEASTERN
STATES HAS RESULTED IN BREEZY SOUTH-SOUTHWEST WINDS ACROSS THE
REGION...ESPECIALLY ACROSS THE SOUTH/EAST CWA AT THIS HOUR CLOSER TO
WHERE STRONGER SURFACE PRESSURE FALLS WERE OCCURRING NOW OVER LOWER
MICH/INDIANA/OH. WINDS HAVE KEPT TEMPS NEARLY STEADY OR EVEN TO RISE
A DEGREE OR TWO...EXCEPT OVER NORTH CENTRAL IL WHERE WEAKENING
GRADIENT/WINDS AND MOSTLY CLEAR SKIES HAVE ALLOWED TEMPS TO FALL A
FEW DEGREES. EXPECT THIS WILL CONTINUE TO BE THE CASE OVERNIGHT AS
WINDS CONTINUE TO DIMINISH FROM THE NORTHWEST...AS SURFACE COLD
FRONTAL TROUGH SLOWLY APPROACHES BEHIND NORTHERN LAKES LOW. EXPECT
TO SEE TEMPS REMAIN FAIRLY STEADY NORTHWEST OVERNIGHT...RISING A BIT
IN THE EAST/SOUTHEAST COUNTIES AND LIKELY STAYING ABOVE FREEZING.

AS FOR CLOUDS...ONLY SOME PATCHY HIGH CIRRUS ACROSS THE REGION AT
THIS TIME. VARIOUS MODELS CONTINUE TO INDICATE DEVELOPMENT OF LOW
STRATUS FROM NORTHERN/NORTHWEST IL BACK INTO MISSOURI BY LATE
EVENING...THOUGH UPSTREAM 00Z SOUNDINGS FROM DVN/ILX/SGF/TOP ALL
VERY DRY IN THE LOW/MID LEVELS AND SUSPECT MODELS ARE OVER-DONE WITH
STRATUS AND POTENTIAL FOG DEVELOPMENT OVERNIGHT. GFS MAV GUIDANCE
MAY HAVE THE RIGHT IDEA...OF HOLDING OFF LOW CLOUD DEVELOPMENT LATER
THURSDAY...WHEN COLD FRONT STALLS ACROSS AREA AND HELPS TO POOL LOW
LEVEL MOISTURE ALONG IT. THEREFORE HAVE REDUCED SKY COVER PERCENTAGE
IN HOURLY GRIDS THROUGH 09Z OR SO...WITH INCREASING CLOUDINESS THEN
INTO THURSDAY MORNING.

RATZER

//PREV DISCUSSION...
305 PM CST

SHORT TERM (THROUGH FRIDAY NIGHT)...

STRENGTHENING SOUTHERLY WINDS ACROSS THE IN RESPONSE TO A
CLIPPER-LIKE SYSTEM TRACKING EAST ACROSS THE UPPER MISSISSIPPI
VALLEY HAS BEGUN THE PROCESS OF DRAGGING LOW LEVEL MOISTURE
NORTHWARD INTO MISSOURI AND IOWA. FARTHER EAST OVER OUR CWA
DEWPOINTS HAVE BEEN SLOW TO COME UP...WITH MODELS NOT HANDLING THE
RETURN OF LOW LEVEL MOISTURE PARTICULARLY WELL. OBSERVATIONAL TRENDS
THUS FAR TODAY ARE REALLY BEGINNING TO RAISE SOME SERIOUS DOUBTS
ABOUT THE TIMING OF THE DEVELOPMENT OF STRATUS AND POTENTIALLY FOG
ACROSS THE AREA. FORECAST SOUNDINGS FROM THE NAM AND GFS WOULD
SUGGEST STRATUS OVER THE AREA BY MID EVENING. MODELS SAY THAT THIS
STRATUS SHOULD BE BLOSSOMING OVER IOWA AND MISSOURI IN THE NEXT
HOUR OR TWO...BUT WITH SURFACE DEWPOINT DEPRESSIONS OF 10-15F OVER
THE SNOW PACK AND 20F+ JUST UPSTREAM I SUSPECT THIS PROCESS WILL BE
MUCH SLOWER THAN FORECAST BY THE MODELS. GIVEN DEWPOINTS JUST BARELY
FORECAST TO REACH FREEZING AND PROBABLY NOT UNTIL LATE
TONIGHT...SNOW MELT WONT BE A HUGE FACTOR TOWARD ADDING LOW LEVEL
MOISTURE AND AM PLANNING TO PUSH BACK STRATUS IN THE GRIDS AND
REMOVE DRIZZLE AND FOG TONIGHT.

AS CLIPPER TRACKS RAPIDLY EAST INTO THE NE CONUS ON THURSDAY A COLD
FRONT TRAILING WEST FROM THE LOW WILL BEGIN TO SAG SLOWLY SOUTHWARD
BECOMING INCREASINGLY ALIGNED WITH THE MID-UPPER LEVEL FLOW AND
LIKELY STALLING OUT OVER NORTHERN ILLINOIS THURSDAY. WEAK SHORTWAVE
EMANATING OUT OF THE AMPLIFYING WESTERN CONUS TROUGH WILL ENCOURAGE
A WEAK WAVE OF LOW PRESSURE TO TRACK NORTHEAST ALONG THE STALLED OUT
FRONT INTO CENTRAL ILLINOIS AND NORTHERN INDIANA THURSDAY NIGHT INTO
FRIDAY. LOW LEVEL BAROCLINIC ZONE WILL STRENGTHEN IN ADVANCE OF THIS
WAVE THURSDAY NIGHT WITH BACKING LOW LEVEL FLOW RESULTING IN
INCREASING ISENTROPIC ASCENT. ANTICIPATE LIGHT RAIN TO BREAK OUT
ALONG AND NORTH OF THIS SURFACE BOUNDARY ACROSS MUCH OF THE CWA LATE
THURSDAY AFTERNOON AND PARTICULARLY THURSDAY NIGHT. MODELS REMAIN
IN GREAT AGREEMENT IN KEEPING DEPTH OF MOISTURE SOMEWHAT SHALLOW
WITH FAIRLY DEEP LAYER OF DRY AIR IN THE MID LEVELS WHICH. THIS
DRY AIR ALOFT WILL LIKELY RESULT IN LITTLE/NO ICE BEING PRESENT IN
THE CLOUDS SO PRECIP FALLING SHOULD BE ALL LIQUID (DRIZZLE/LIGHT
RAIN).

STRENGTHENING NORTH WINDS TO THE NORTH OF THE BOUNDARY AND RESULTANT
COLD AIR ADVECTION LOOK TO SEND SFC TEMPS DROPPING BELOW FREEZING
THURSDAY NIGHT FROM THE NORTHERN SUBURBS WEST INTO NORTH CENTRAL
ILLINOIS. DESPITE ONLY SLIGHT LAYER OF ABOVE FREEZING TEMPS...THE
EXPECTED LACK OF ICE IN THE CLOUDS SHOULD RESULT IN A SWITCH OVER TO
LIGHT FREEZING RAIN AS TEMPS DROP BELOW FREEZING THURSDAY NIGHT.
WHILE QPF WILL BE LIGHT...ANY AMOUNT OF FREEZING RAIN IS ENOUGH TO
CAUSE PROBLEMS. LATER FORECASTS WILL PROBABLY HAVE TO FINE TUNE
THE LOCATION OF THE FREEZING LINE...BUT WOULD ANTICIPATE THAT A
FREEZING RAIN ADVISORY WILL EVENTUALLY BE NEEDED FOR AREAS MAINLY
WEST AND NORTH OF CHICAGO THURSDAY NIGHT INTO FRIDAY MORNING.

THE WEAK WAVE OF LOW PRESSURE WILL RIPPLE EAST OF THE AREA AND ALLOW
THE FRONT TO SAG A BIT SOUTH IN ITS WAKE FRIDAY. FORCING GENERALLY
LOOKS WEAK AND UNIMPRESSIVE...BUT GLOBAL MODELS INSIST ON SQUEEZING
OUT A FEW HUNDREDTHS OF AN INCH OF ADDITIONAL QPF FRIDAY. HAVE OPTED
TO HANG ON TO SOME VERY LOW CHANCE POPS FRIDAY INTO FRIDAY
NIGHT...BUT GENERALLY THINK THAT PRECIP SHOULD SHUT DOWN UNTIL THE
BIG BOY TO OUR SOUTHWEST COMES BARRELING OUT TOWARD THE AREA OVER
THE WEEKEND.

IZZI

THE BIG WEEKEND STORM...SATURDAY INTO SUNDAY...

A MAJOR PRECIPITATION EVENT IS BECOMING MORE LIKELY ACROSS THE AREA
LATE SATURDAY AND INTO SUNDAY.

WATER VAPOR IMAGERY SHOWS OUR DISTURBANCE OF INTEREST CURRENTLY
DIGGING SOUTHWARD JUST OFF THE WASHINGTON OREGON COAST. GUIDANCE
CONTINUES TO DIG THIS PV ANOMALY ACROSS THE SOUTHWEST..NEAR BAJA
CALIFORNIA BY FRIDAY EVENING. MEANWHILE...THE QUASI-ZONAL FLOW
PATTERN...CURRENTLY IN PLACE ACROSS MOST OF THE CONUS WILL QUICKLY
TRANSITION INTO A SOUTHWESTERLY FLOW PATTERN ALOFT...AS THIS SYSTEM
CONTINUES TO DIG ACROSS THE WEST. THE ASSOCIATED STRONG DOWNSTREAM
HEIGHT RISES WILL ULTIMATELY SET UP AN IMPRESSIVE 590DM 500 MB HIGH
OFF THE FLORIDA COAST BY EARLY SATURDAY.

THE LATEST GUIDANCE IS NOW BEGINNING TO TREND TOWARDS A BETTER
DEVELOPED SURFACE LOW ACROSS THE MID MISSISSIPPI VALLEY AND
GREAT LAKES REGION...RATHER THAN A MORE ELONGATED SURFACE SYSTEM.
THIS APPEARS TO BE DUE TO THE FACT THAT THE NEGATIVELY TILTED MID
LEVEL IMPULSE MAY NOT ENCOUNTER AS MUCH CONFLUENT FLOW...AS
PREVIOUSLY THOUGHT...AS IT LIFTS NORTHEASTWARD TOWARDS THE MID
MISSISSIPPI VALLEY..THUS NOT SHEARING THE WAVE OUT AS QUICKLY ACROSS
THE AREA. IN ADDITION...LOWER LEVEL PV ANOMALIES...LIKELY ASSOCIATED
WITH CONVECTIVE ACTIVITY TO THE SOUTH...SHOULD HELP TO ONLY DEEPEN
THE LOW. AS SUCH...A STRONGER AND MORE NORTHWEST TRACK APPEARS TO BE
THE WAY TO GO AT THIS TIME...THOUGH THERE IS STILL TIME FOR CHANGES
IN THE TRACK OF THE SYSTEM AS IT GETS BETTER SAMPLED BY THE RAOB
NETWORK.

OVERALL...THIS INCREASES THE LIKELIHOOD OF MORE RAIN ACROSS MOST OF
NORTHERN ILLINOIS AND DECREASES CHANCES OF SIGNIFICANT ICE AND SNOW.
STRONG MOISTURE CONVERGENCE AND FRONTOGENESIS ALONG THE NOSE OF A 60
KT SOUTHERLY LOW LEVEL JET WILL QUICKLY PUMP IN ANOMALOUS AMOUNTS OF
MOISTURE. MOST GUIDANCE IS SUGGESTING PWATS NEAR AND EVEN IN EXCESS
OF AN INCH ARE LIKELY ACROSS MOST OF THE AREA BY SATURDAY EVENING.
THIS IS ABOUT 300% OF NORMAL FOR THIS TIME OF YEAR. THIS SHOULD
SUPPORT A LARGE SWATH OF RAINFALL TO LIFT NORTHWARD ACROSS MY
SOUTHERN COUNTIES DURING THE DAY SATURDAY...POSSIBLY GETTING INTO
NORTHERN ILLINOIS AS EARLY AS SATURDAY AFTERNOON. THE PRECIP COULD
INITIAL BEGIN AS SOME SLEET OR LIGHT SNOW...ESPECIALLY ACROSS
NORTHERN ILLINOIS LATE SATURDAY...BUT CONTINUED WARM ADVECTION
SHOULD WARM TEMPS ENOUGH TO RESULT IN MAINLY RAIN IN THE CHICAGO
AREA FOR SATURDAY NIGHT. THE BIG AREAS OF POSSIBLE CONCERN WILL BE
ACROSS NORTH CENTRAL ILLINOIS...WHERE MARGINAL THERMAL PROFILES
COULD STILL SUPPORT A MIX OF SNOW...SLEET AND EVEN SOME FREEZING
RAIN.

OTHERWISE...THE MAIN STORY WILL BE THE GOOD POTENTIAL FOR
SIGNIFICANT RAINFALL ACROSS THE SOUTHERN HALF OF THE AREA.
INDICATIONS CONTINUE TO POINT TO AT LEAST 2 TO 3 INCH RAINFALL
AMOUNTS ACROSS MY EAST CENTRAL ILLINOIS AND NORTHWESTERN INDIANA
COUNTIES. THIS COMBINED WITH THE 0.5 TO 0.75 INCHES CURRENTLY IN THE
SNOW PACK...AND A FROZEN GROUND...COULD LEAD TO SOME SIGNIFICANT
FLOODING CONCERNS SATURDAY NIGHT INTO SUNDAY.

FINALLY AS THE MID LEVEL WAVE MOVES ACROSS THE AREA AND THE SURFACE
LOW MOVES ACROSS LOWER MICHIGAN ON SUNDAY...A DEFORMATION BAND OF
SNOW IS LIKELY...POSSIBLY HEAVY. HOWEVER...DEPENDING ON THE ULTIMATE
TRACK OF THIS SYSTEM...THE BETTER CHANCES MAY REMAIN PRIMARILY
ACROSS EASTERN IOWA AND NORTHWESTERN AND NORTH CENTRAL ILLINOIS AND
POINTS NORTHEAST. THE PROSPECTS OF A DRY SLOT PUSHING IN ACROSS
NORTHEASTERN ILLINOIS AND NORTHWESTERN INDIANA MAY RESULT IN ONLY
LIGHT PRECIP ON SUNDAY...IF ANY AT ALL. FOR NOW I HAVE CONTINUED
WITH LIKELY POPS ACROSS THE AREA...BUT IF THIS DRY SLOT DOES PUSH
ACROSS THE AREA ON SUNDAY...MUCH OF NORTHEAST AND EAST CENTRAL
ILLINOIS AND NORTHWEST INDIANA MAY NOT SEE MUCH ADDITIONAL PRECIP
SUNDAY.

KJB

LONG TERM...SUNDAY NIGHT THROUGH CHRISTMAS DAY...

SUNDAY NIGHT...
A SHOT OF VERY COLD AIR WILL FOLLOW THE BIG WEEKEND STORM FOR EARLY
NEXT WEEK AS A 1035 TO 1040 MB HIGH BUILDS SOUTH FROM THE NORTHERN
PLAINS. ALL OF THE SYSTEM SNOWS SHOULD BE OFF TO THE EAST SUNDAY
NIGHT...BUT POSITIVE VORTICITY ADVECTION FROM SHORT WAVES ROTATING
AROUND DEEP UPPER TROUGH OVER THE REGION COULD SQUEEZE OUT SOME
LIGHT SNOW OR FLURRIES IN THE ARCTIC AIR MASS. THE 12Z ECMWF IS
MOST BULLISH WITH THIS SCENARIO IN SQUEEZING OUT LIGHT QPF OVER
THE AREA. TEMPERATURES WILL PLUMMET IN STRONG COLD ADVECTION/H85
TEMPS COOLING TO THE MID MINUS TEENS CELSIUS/BUT PERSISTENT NW
WINDS AND CLOUD COVER COULD LIMIT HOW FAR THEY FALL. WITH THE
RAPIDLY FALLING TEMPERATURES SUNDAY NIGHT...ANY REMAINING MOISTURE
ON THE GROUND WILL LIKELY FREEZE QUICKLY.

MONDAY...
ADDED A SLIGHT CHANCE OF FLURRIES ON MONDAY MORNING AS THE DEEP
UPPER TROUGH WILL BE OVERHEAD AND IT MAY NOT BE HARD TO SQUEEZE OUT
DENDRITES DESPITE THE COLD DRY AIRMASS. WILL ALSO HAVE TO WATCH FOR
WIND DIRECTION TRENDS ACROSS LAKE MICHIGAN WITH A FAVORABLE
THERMODYNAMIC SET UP FOR LAKE EFFECT SNOW. HIGH TEMPERATURES
MONDAY AND LOWS MONDAY NIGHT WILL BE COLD EVERYWHERE...BUT HOW
COLD WILL DEPEND ON WHICH AREAS MAINTAIN MOST OF THEIR SNOW COVER
AFTER THE WEEKEND SYSTEM. AT THIS TIME...IT APPEARS THAT THE
NORTHERN CWA WOULD HAVE THE BEST CHANCE AND THE SOUTHEAST CWA THE
LOWEST CHANCE. WITH POTENTIAL FOR SURFACE RIDGE AXIS TO BE OVER
THE AREA...COULD CERTAINLY ENVISION SNOW COVERED AREAS DIPPING TO
AT LEAST A FEW DEGREES BELOW ZERO.

TUESDAY NIGHT AND WEDNESDAY...
AFTER A VERY COLD START TO CHRISTMAS EVE DAY...SOUTHWEST WARM
ADVECTION BEHIND TROUGH DEPARTING TO THE EAST WILL ENABLE AFTERNOON
TEMPERATURES TO RECOVER FAIRLY NICELY. COULD SEE TEMPERATURES BEING
A BIT WARMER THAN CURRENTLY FORECAST IN AREAS WITHOUT SNOWCOVER.
THEN LOOKING OUT TO CHRISTMAS DAY...MEDIUM RANGE GUIDANCE SHOWS A
CLIPPER SYSTEM SCOOTING THROUGH THE UPPER LAKES. THE 12Z ECMWF
INDICATES AN UPPER WAVE IN ASSOCIATION WITH THE COLD FRONT TRAILING
FROM THE CLIPPER. IF THIS WERE TO OCCUR...THERE COULD BE SOME LIGHT
SNOW OR FLURRIES IN THE AIR ON CHRISTMAS DAY...A MINOR CONSOLATION
PRIZE TO EVERYONE WANTING A WHITE CHRISTMAS IN AREAS THAT MAY LOSE
MOST OR ALL OF THEIR SNOWPACK THIS WEEKEND. HAVE MAINTAINED A DRY
FORECAST PER GUIDANCE BLEND INITIALIZATION FOR NOW...BUT ONE CAN
ONLY HOPE.

RC

&&

.HYDROLOGY...
309 PM CST

THERE LOOKS TO BE AN INCREASING THREAT OF HEAVY RAINFALL AND
FLOODING THIS WEEKEND. FOR ADDITIONAL DETAILS PLEASE REFER TO THE
FLOOD POTENTIAL OUTLOOK (CHIESFLOT) ISSUED THIS AFTERNOON.

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 03Z...

* LOW LEVEL WIND SHEAR INTO THE OVERNIGHT HOURS.
* IFR CIGS DEVELOPING OVERNIGHT AND PERSISTING THROUGH THU.
* FOG AND DRIZZLE DEVELOPING THU WITH GRADUALLY LOWERING OF CIG
  AND VSBY...POSSIBLY INTO LIFR THU EVENING.

TRS

//DISCUSSION...UPDATED 00Z...

SURFACE DEW POINTS IN THE LOWER 30S F HAVE ADVECTED ACROSS SNOW
COVERED NE MO...SOUTHERN IA...AND SW AND W CENTRAL IL THIS
EVENING BUT STILL NO STRATUS OR FOG IN METARS FROM THOSE
AREAS...OR OBSERVABLE IN SATELLITE PICTURES. THUS...HAVE CONTINUED
THE PATTERED THROUGH THE DAY OF PUSHING BACK TO EXPECTED TIME THAT
STRATUS AND/OR FOG DEVELOP INTO THE LATER OVERNIGHT HOURS.

OTHERWISE...LITTLE CHANGE TO 00Z TAF ISSUANCE. SURFACE WINDS STILL
A BIT GUSTY IN FAR SOUTHEASTERN WI AS AND FAR NE IL AS WELL AS
NW IN. HOWEVER CONTINUED WEAKENING TO OCCUR AS PRESSURE GRADIENT
DOES ALONG WITH FURTHER DECOUPLING OF THE SURFACE. WINDS TO
IMMEDIATE W AND SW OF THE LOCAL AREA GENERALLY AOB 10KT. WIND
MEASUREMENTS FROM RECENT ASCENTS/DESCENTS FROM/INTO MKE...ORD AND
MDW STILL INDICATE 50KT AT 010 TO 018 AGL AND TRENDING DOWNWARD.
EXPECT THIS TREND TO CONTINUE TONIGHT.

TRS

PREVIOUS DISCUSSION...A LOW AMPLITUDE SHORT WAVE OVER SOUTHERN
SASKATCHEWAN AND WESTERN ONTARIO WILL CONTINUE TO MOVE TO THE E
TONIGHT WITH THE ASSOCIATED SURFACE LOW...CURRENTLY OVER NORTHERN
MN...CONTINUES EASTWARD TO FAR EASTERN LAKE SUPERIOR BY 06Z AND
THEN TO THE N OF GEORGIAN BAY BY 12Z. AS THE SYSTEM MOVES E A COLD
FRONT WILL DROP SE ACROSS THE UPPER MIDWEST AND UPPER GREAT
LAKES...BUT ONLY VERY SLOWLY AS THE FLOW ABOVE THE SURFACE REMAINS
OUT OF THE WSW AND SW THROUGH THU EVENING AS ANOTHER SHORT WAVE
MOVES E FROM THE CENTRAL PLAINS TO THE MID MO VALLEY BY THU
EVENING.

HOWEVER...THIS FRONT IS EXPECTED TO EVENTUALLY SEEP INTO NE IL
AND FAR SE WI BY 12Z...AND THEN ON ACROSS NE IL DURING THU
MORNING AND EARLY AFTERNOON BEFORE BECOMING STATIONARY OVER THE
LOCAL AREA AS ANOTHER SURFACE ASSOCIATED WITH THE PLAINS
DISTURBANCE RIPPLES ENE ALONG THE STALLED FRONTAL BOUNDARY.

THE SURFACE PRESSURE GRADIENT WILL GRADUALLY RELAX TONIGHT...
RESULTING IN GRADUALLY DECREASING WIND SPEED...AS THE COLD FRONT
CONTINUES VERY SLOWLY SOUTHEASTWARD TOWARD THE LOCAL AREA. WITH
THE BOUNDARY OVER OR NEAR THE LOCAL AREA BY MIDDAY THU WINDS ARE
EXPECTED TO BECOME LIGHT AND VARIABLE OR CALM...GRADUALLY
ESTABLISHING A LIGHT ENE TO NE DIRECTION BY LATER THU AFTERNOON.

WHILE THE SURFACE AND VERY LOW LEVEL FLOW EVENTUALLY BECOMES
LIGHT THERE WILL STILL BE SURFACE DEW POINTS INTO THE LOWER TO
MID 30S F BEING ADVECTED NORTHEASTWARD FROM THE MID MS VALLEY
DURING THE NIGHT. WHILE MODELS ARE OFFERING DIFFERENT SOLUTIONS
AS TO WHAT OCCURS WITHIN THE SHALLOW BOUNDARY LAYER THE TREND OF
EVENTUALLY HIGH ENOUGH DEW POINTS ADVECTING OVER THE SNOWPACK IN
PLACE FROM FAR SOUTHERN IL TO NW MO AND THE NE 2/3RDS OF IA FOR
THE LOWEST LEVELS TO SATURATE WITH LIGHT FOG AND STRATUS CLOUDS
FORMING.

WITH NO STRATUS OF FOG OBSERVED IN THE REGION NOR WELL UPSTREAM
AND EARLY 00Z RAOBS MEASURING LARGE DEW POINT DEPRESSIONS WELL
INTO THE FAR SOUTHERN PLAINS THE TIMING OF THE POINT OF REACHING
SATURATION AND RESULTING FORMATION OF FOG AND STRATUS IS UNCLEAR.
LATEST HIGHER RES MODELS INDICATE THAT THE TIME THAT THE BOUNDARY
REACHES SATURATION WILL BE LATER THAN FORECASTED EARLIER TODAY.
MODEL CONSENSUS IS A POSSIBILITY OF OCCURRING LATE THIS EVENING
BUT LIKELIEST DURING THE OVERNIGHT HOURS.

THIS SHALLOW SATURATED LAYER WILL PERSIST THU AS IT WILL BE
TRAPPED UNDER A STRONG SURFACE OR NEAR SURFACE INVERSION. IN
ADDITION AS THE PLAINS SHORT WAVE APPROACHED DURING THE DAY
MODELS INDICATE THAT THE MOIST LAYER DEEPENS TO SEVERAL THOUSAND
FT AGL DURING THE AFTERNOON WITH INCREASING ISENTROPIC LIFT
THROUGH THIS MOIST LAYER SPREADING OVER THE LOCAL AREA DURING THE
DAY. BY AFTERNOON MOISTURE IS ANTICIPATED TO BE DEEP ENOUGH AND
LIFT SUFFICIENT FOR DRIZZLE TO BECOME LIGHT RAIN.

FOR RFD...SOME MODELS SHOW THAT THERE IS A POTENTIAL THAT THE
SURFACE AIR TEMPERATURE WILL DROP TO OR SLIGHTLY BELOW FREEZING
LATE THU AFTERNOON. THUS...HAVE INCLUDED A PROB GROUP FOR -ZR
DURING THAT TIME.

AIRCRAFT ARRIVING AND DEPARTING THE LOCAL AIRPORTS WERE MEASURING
UP TO 55 KT WITHIN 016-018 AGL WITH A SLOW LOWERING TREND DURING
THE LATER AFTERNOON. THIS STRONG SW FLOW IS PROGGED TO PERSIST
INTO THE OVERNIGHT WITH A GRADUAL DECREASE IN STRENGTH.

TRS

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* HIGH IN WIND AND WIND SHEAR FORECAST.

* HIGH IN FOG AND STRATUS FORMATION...BUT LOW IN TIMING +/- 2HR.

* HIGH IN DRIZZLE OCCURRING AND INCREASING TO LIGHT RAIN THU...
  BUT LOW IN TIMING +/- 2HRS.

TRS

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

FRIDAY...IFR WITH A CHANCE OF LIGHT RAIN IN THE MORNING...POSSIBLY
CHANGING BRIEFLY TO LIGHT SNOW BEFORE ENDING IN THE MORNING WITH
IMPROVEMENT TO MVFR. MODERATELY STRONG NE WIND DURING THE DAY.

SATURDAY...MVFR DETERIORATING TO IFR WITH INCREASING THREAT OF
RA/SN/IP/ZR. RAIN LIKELY IN THE EVENING...TURNING TO SNOW
OVERNIGHT WITH POSSIBLE LIFR. MODERATELY STRONG NE WIND RETURN
OVERNIGHT.

SUNDAY...SNOW LIKELY. IFR OCCASIONALLY LIFR...IMPROVING TO MVFR
IN THE EVENING. MODERATELY STRONG NE WIND GRADUALLY BACKING TO
NW.

MONDAY...VFR. MODERATELY STRONG NW WIND GRADUALLY DIMINISHING.

TUESDAY...VFR.

TRS

&&

.MARINE...
137 PM CST

THE VERY ACTIVE...BUT CHANGEABLE...PATTERN WILL CONTINUE OVER LAKE
MICHIGAN FOR THE NEXT SEVERAL DAYS.  LOW PRESSURE MOVING ACROSS THE
UPPER MISSISSIPPI VALLEY AS HIGH PRESSURE SETTLES INTO THE SERN
CONUS IS SETTING UP A STRONG SOUTHERLY GRADIENT OVER LAKE MICHIGAN.
WINDS ARE ALREADY ON THE INCREASE AND EXPECT THAT THE SOUTH WINDS
SHOULD REACH GALE FORCE BY LATE THIS AFTERNOON OR EARLY THIS
EVENING.  THE STRONGEST GRADIENT WILL BE OVER THE SOUTHERN PORTIONS
OF THE LAKE AND GALES MAY TOP OUT AT AROUND 40KT...WHEREAS GALES
WILL BE CLOSER TO 35KT OVER THE NORTHERN PORTIONS OF THE LAKE.  THE
LOW WILL CROSS THE UPPER GREAT LAKES TONIGHT AND THURSDAY WHILE
DRAGGING A STRONG COLD FRONT DOWN THE LAKE.  THE FRONT IS EXPECTED
TO GO STATIONARY OVER THE SOUTHERN TIP OF THE THURSDAY NIGHT...AND
WHILE WINDS OVER MUCH OF THE LAKE NORTH OF A MILWAUKEE TO HOLLAND
LINE SHOULD BECOME NORTHEASTERLY AT 25-30KT...WINDS OVER THE FAR
SOUTHERN TIP OF THE LAKE WILL REMAIN MORE SOUTHERLY AND WEAKER.  BY
THURSDAY NIGHT...HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS
WILL FINALLY HELP THE FRONT PUSH SOUTH OF THE LAKE.  BY THURSDAY
MORNING...A LOW PRESSURE SYSTEM IS EXPECTED TO DROP OUT OF THE
CENTRAL ROCKIES AND INTO THE SOUTH HIGH PLAINS AS A WARM FRONT
FORMS...EXTENDING NORTHEAST THROUGH NORTHERN MISSOURI AND INTI
NORTHERN ILLINOIS.  WAVES OF LOW PRESSURE WILL RIPPLE ALONG THE WARM
FRONT...AS ANOTHER AREA OF HIGH PRESSURE SLIDES INTO THE NORTHERN
PLAINS.  WITH A RIDGE OF HIGH PRESSURE EXTENDING FROM THE CENTRAL
PLAINS THROUGH THE UPPER GREAT LAKES AND INTO QUEBEC...A PERSISTENT
NELY TO ELY FETCH WILL SET UP OVER THE LAKE FROM THURSDAY NIGHT
THOUGH FRIDAY NIGHT.  WHILE GALES ARE NOT EXPECTED AT THIS TIME WITH
THE BRISK NELY FLOW...WINDS MAY APPROACH 30KT THURSDAY NIGHT INTO
FRIDAY MORNING. THERE IS STILL SOME UNCERTAINTY AS THE EXACT TRACK
OF THE LOW DEVELOPING OVER THE SOUTH HIGH PLAINS...BUT THE GENERAL
CONSENSUS IS THAT IT SHOULD PASS TO THE SOUTH OF LAKE MICHIGAN
SUNDAY MORNING AND THE PROCEED NORTHEAST INTO SOUTHERN QUEBEC BY
MONDAY MORNING.  YET ANOTHER AREA OF STRONG HIGH PRESSURE WILL BUILD
OUT OF CANADA AND INTO THE PLAINS FOLLOWING THE PASSAGE OF THE LOW.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 4 AM THURSDAY.

     SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 4 AM THURSDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 2 AM
     THURSDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 18, 4:06 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
406 PM CST WED DEC 18 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
406 PM CST WED DEC 18 2013 /506 PM EST WED DEC 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT FREEZING RAIN IS EXPECTED THURSDAY NIGHT OVER PORTIONS OF
NORTHERN ILLINOIS...MAINLY WEST AND NORTH OF CHICAGO.

A MAJOR STORM SYSTEM IS EXPECTED TO AFFECT THE REGION OVER THE
WEEKEND. THE POTENTIAL EXISTS FOR HEAVY RAINFALL AND
FLOODING...ESPECIALLY SOUTH OF INTERSTATE 80. TO THE NORTH...THE
THREAT EXISTS FOR ACCUMULATING SNOW...SLEET OR POSSIBLY EVEN
FREEZING. THE STORM IS STILL SEVERAL DAYS AWAY AND THERE IS SOME
UNCERTAINTY REGARDING THE EXACT TRACK. ANY CHANGE IN THE FORECAST
TRACK OF THE STORM WILL RESULT IN CHANGES IN THE ANTICIPATED
PRECIPITATION TYPES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-192215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
406 PM CST WED DEC 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FRIDAY INTO FRIDAY NIGHT...THEN AGAIN SATURDAY NIGHT
THROUGH MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
406 PM CST WED DEC 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS ARE LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

IZZI

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
December 19, 12:00 AM CST to 11:59 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2013-12-1966MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505466.